Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 45, NWS Binghamton, NY

July 12, 2010Chemung County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2010, 6:02 PM EDT for Chemung County, Tioga County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2010, 6:02 PM EDT (22:02 UTC)
Expired
Jul 12, 2010, 6:45 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:14 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 4:14 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EDT MON JUL 12 2010

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS BEGINNING LATER TODAY. THE CHANCE FOR PRECIPITATION
WILL CONTINUE UNTIL THE PASSAGE OF A COLD FRONT WEDNESDAY
AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A LINE OF CONVECTION IS INTENSIFYING FROM IPT TO BWI. THIS LINE IS
LIFTING NE INTO THE SERN HALF OF THE CWA. THIS BEING PUSHED BY A
SHORT WAVE AND SFC TROF. OTHER MORE SCT SHOWERS ARE IN WRN NY
WHICH WILL MOVE THROUGH THE NWRN HALF OF THE CWA. THE FORCING
BEHIND THIS IS NOT AS STRONG. ONCE THIS MOVES THROUGH THIS
EVENING...LATE TONIGHT WILL ONLY HAVE SCT CONVECTION...WITH WEAK
FORCING AND LOW LEVEL INSTABILITY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AFTER A FAIRLY QUIET MORNING...CONVECTION WILL INCREASE AS A COLD
FRONT AND SFC LOW MOVES THROUGH LATE IN THE DAY. WITH CLOUDY TO
MOSTLY CLOUDY SKIES LOW LEVEL INSTABILITY WILL BE WEAK. THERE IS
GOOD DYNAMICS WITH ANOTHER SHORT WAVE AND UL TROF. PWAT AGAIN RISE
ABOVE 1.5 INCHES WHILE CORFIDI VECTORS ARE SMALL. WILL NEED TO
WATCH FOR LOCALIZED HIGHER RAINFALL AMOUNTS. AS THE SHORT WAVE
ROUNDS THE TROF TUESDAY NIGHT THE SFC LOW STRENGTHENS AND SLOWS
OFF THE NEW JERSEY COAST.

ON WEDNESDAY A TRANSITION DAY AS THE UL TROF MOVES SLOWLY OFF THE
COAST WHILE AN UL RIDGE MOVES EAST INTO THE OHIO VALLEY. WITH THIS
RIDGE...DRIER AND WARMER AIR MOVING IN FROM THE WEST. SOME
LINGERING SHOWERS ACROSS THE EAST ESPECIALLY ACROSS THE HIGHER
TERRAIN OF THE POCONOS AND CATSKILLS.

ON THURSDAY AHEAD OF SFC COLD FRONT A SW FLOW WILL BRING IN VERY
WARM AIR PUSHING TEMPS TO AROUND 90. THE COLD FRONT WILL HAVE
LITTLE PUSH AS A LARGE STACKED LOW REMAINS WELL NORTH OF THE CWA
CLOSE TO HUDSON BAY. NOT EXPECTING ANY PRECIP WITH THIS FRONT
UNTIL THE LONG TERM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A SURFACE COLD FRONT WILL MAKE ITS WAY TOWARD THE REGION LATE
THURSDAY NIGHT WITH FRONTAL PASSAGE FRIDAY INTO FRIDAY EVENING.
LINGERING CONVECTION IS STILL POSSIBLE INTO SATURDAY ESPECIALLY
OVER NORTHEAST PENNSYLVANIA AND THE WESTERN CATSKILLS. INCLUDED
CHC POPS FOR THUNDERSTORMS FRIDAY/FRIDAY NIGHT WITH CHC/SLIGHT CHC
ON SATURDAY. HIGH PRES WILL BE IN THE VCNTY SATURDAY NIGHT THROUGH
SUNDAY NIGHT WITH DRY WEATHER EXPECTED. A WARM FRONT TO OUR SOUTH
WILL BRING THE CHANCE FOR MORE CONVECTION MONDAY/MONDAY NIGHT.

TEMPS THROUGH PERIOD WILL REMAIN ABOVE NORMAL WITH HIGHS IN THE
MID/UPPER 80S AND LOWS INITIALLY IN THE MID 60S TO AROUND 70
COOLING INTO THE LOWER 60S AFTER FROPA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
OVERVIEW...VFR THRU 23Z....THEN PATCHY MVFR/IFR WITH SCT
SHRA/TSRA...MOST WDSPRD IN THE 06-12Z TIME FRAME.

XPCT BKN-OVC MID TO HI DECK FOR THE REMAINDER OF THE AFTN. AFTER
22-23Z...SCT CONVECTION DVLPNG OVER SW/S CNTRL PA MAY AFFECT
ELM/BGM/AVP...BUT ACTIVITY WILL BE WORKING NEWD INTO A LESS FVRBL
ENVIRONMENT. FOR NOW PLAYED A SCT CB GROUP STARTING AT 23Z AT THE
AFOREMENTIONED SITES. BETTER CHC FOR MORE WDSPRD SHRA/TSRA APPEARS
TO BE LATE TNGT/EARLY TUE MRNG AS S/WV APRCHS THE RGN. PROFILES
SUGGEST THAT IF AN AREA OF SHRA/TSRA DOES DVLP...WE COULD SEE
BRIEF IFR CONDITIONS. WILL BEGIN TREND IN THAT DIRECTION WITH
TEMPO SHRA AND CB GROUPS/MVFR CIGS/VSBY'S IN THE 06-12Z TIME
FRAME. WINDS GNRLY FROM THE S OR SE 10 KTS...G15 THIS AFTN.

OUTLOOK...

TUE NGT INTO WED...SCT SHOWERS/THUNDERSTORMS. CHC MVFR/IFR.

WED NGT/THU/THU NGT...VFR. CHC MORNING IFR AT KELM IN FOG.

FRI/FRI NGT...SCT SHOWERS/THUNDERSTORMS. CHC MVFR/IFR.

SAT...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...
Hazardous weather outlook, Jul 12, 3:17 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT MON JUL 12 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
317 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 4:57 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT MON JUL 12 2010

PAZ038-122200-
BRADFORD PA-
457 PM EDT MON JUL 12 2010

...LINE OF STRONG THUNDERSTORMS WILL AFFECT BRADFORD COUNTY...

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHWEST OF CANTON TO NEW ALBANY...AND MOVING NORTHEAST AT
  25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST FRANKLIN AND SYLVANIA AT 505 PM EDT...
  WILMOT AND TROY AT 510 PM EDT...
  WEST BURLINGTON AND LEONA AT 515 PM EDT...
  WYALUSING AND WETONA AT 520 PM EDT...
  TOWANDA AND DURELL AT 525 PM EDT...
  DUNNING AND GILLETT AT 530 PM EDT...
  ULSTER AND SHESHEQUIN AT 535 PM EDT...
  STEVENSVILLE AND HERRICKVILLE AT 540 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4199 7693 4198 7684 4198 7616 4169 7619
      4155 7633 4159 7688 4163 7690

DJN
Special weather statement, Jul 12, 5:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
546 PM EDT MON JUL 12 2010

PAZ043-047-122245-
LUZERNE PA-WYOMING PA-
546 PM EDT MON JUL 12 2010

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE AND SOUTHERN
WYOMING COUNTIES...

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.  THIS
STORM WAS LOCATED 6 MILES WEST OF HUNTINGTON MILLS...AND MOVING
NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMBRA AT 550 PM EDT...
  FAIRMOUNT SPRINGS AND HUNTINGTON MILLS AT 555 PM EDT...
  RED ROCK AT 600 PM EDT...
  MUHLENBERG AT 605 PM EDT...
  SWEET VALLEY AT 615 PM EDT...
  PIKES CREEK AT 620 PM EDT...
  LEHMAN AT 625 PM EDT...
  STULL AND RUGGLES AT 635 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4113 7624 4113 7629 4120 7633 4130 7633
      4143 7627 4159 7615 4146 7587 4106 7623
      4106 7624

RRM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:21 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga39 min
Jul 12, 6:17 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins43 min
Jul 12, 6:44 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland46 min
Jul 12, 4:57 PM EDTSpecial Weather StatementBGMBradford63 min
Jul 12, 5:46 PM EDTSpecial Weather StatementBGMLuzerne59 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.